Browse

You are looking at 1 - 3 of 3 items

Open access

Natassia Rodrigo and Samantha Hocking

Summary

This case illustrates the exceedingly rare phenomenon of transient diabetes insipidus, in association with pre-eclampsia, occurring in the post-partum period following an in vitro fertilisation pregnancy, in an otherwise well 48-year-old lady. Diabetes insipidus can manifest during pregnancy, induced by increased vasopressinase activity secreted by placental trophoblasts and usually manifests in the third trimester. This presentation elucidates not only the intricate balance between the physiology of pregnancy and hormonal homeostasis, but also the importance of post-partum care as the physiological changes of pregnancy still hold pathological potential in the weeks immediately following delivery.

Learning points:

  • Diabetes insipidus (DI) is a rare complication of pregnancy occurring in 1 in 30 000 pregnancies.

  • It is associated with excessive vasopressinase activity, secreted by placental trophoblasts, which increases the rate of degradation of anti-diuretic hormone.

  • It is responsive to synthetic desmopressin 1-deanimo-8-d-arginine vasopressin as this form is not degraded by placental vasopressinase.

  • Vasopressinase is proportional to placental weight, which is increased in pregnancies conceived with assisted reproductive techniques including in vitro fertilisation.

  • Vasopressinase-induced DI is associated with pre-eclampsia.

Open access

Carlos Tavares Bello, Francisco Sousa Santos, João Sequeira Duarte and Carlos Vasconcelos

Summary

Central diabetes insipidus (DI) is a rare clinical entity characterized by low circulating levels of antidiuretic hormone (ADH) presenting with polyuria and volume depletion. Pituitary surgery is the most common cause of central DI in adults. Pituitary and hypothalamic disease, particularly invasive neoplasms, rarely cause DI, being idiopathic cases responsible for the majority of non-surgical cases. HIV patients, especially those with poor virulogical control, are prone to the development of CNS neoplasms, particularly lymphomas. These neoplasms usually become manifest with mass effects and seizures. Central DI and hypopituitarism are uncommon initial manifestations of primary CNS lymphomas. The authors describe the case of 29-year-old female, HIV-positive patient whose CNS lymphoma presented with DI.

Learning points:

  • Central diabetes insipidus has multiple causes and central nervous system lymphomas are not often considered in the differential diagnosis due to their low prevalence.

  • Accurate biochemical diagnosis should always be followed by etiological investigation.

  • The HIV population is at risk for many neoplasms, especially CNS lymphomas.

  • New-onset polyuria in an HIV-positive patient in the absence of focal neurological signs should raise the suspicion for a central nervous system process of neoplastic nature.

  • This clinical entity usually constitutes a therapeutical challenge, often requiring a multidisciplinary approach for optimal outcome.

Open access

Takatoshi Anno, Fumiko Kawasaki, Maiko Takai, Ryo Shigemoto, Yuki Kan, Hideaki Kaneto, Tomoatsu Mune, Kohei Kaku and Niro Okimoto

Summary

A 76-year-old man had a hypopituitarism including adrenal insufficiency, hypogonadism and hypothyroidism. Based on various findings including the swelling of the pituitary gland, increase of serum IgG4 level and abundant IgG4-positive plasma cell infiltration in immunostaining of the pituitary gland, we diagnosed this subject as IgG4-related hypophysitis. In general, a high-dose glucocorticoid treatment is effective for IgG4-related disease. His clinical symptom, laboratory data and adrenal insufficiency were almost improved without any therapy. The serum IgG4 level was decreased and pituitary size was normalized with hydrocortisone as physiological replacement. This case report provides the possibility that IgG4 level is decreased spontaneously or with physiological dose of glucocorticoid therapy.

Learning points:

  • We performed the pituitary gland biopsy and histochemical examination glucocorticoid therapy in a subject with IgG4-related hypophysitis.

  • This case report provides the possibility that IgG4 level is decreased spontaneously or with a physiological dose of glucocorticoid therapy. We reported the clinical course of IgG4-related hypophysitis without a high-dose glucocorticoid treatment, although there were a few reports about the retrospective examination.

  • Although the patient had still higher IgG4 level compared to normal range, his clinical symptom disappeared and his laboratory data were improved.

  • We should keep in mind the possibility of IgG4-related hypophysitis when we examine one of the uncertain causes of a hypopituitarism including adrenal insufficiency, hypogonadism and hypothyroidism.